Alert archive / Kansas / River Flood Warnings in 2008
River Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 22, 2008, 1:24 PM CDT for Nemaha County, Kansas. It took effect at May 22, 2008, 4:16 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 22, 2008, 1:24 PM CDT (18:24 UTC)
- In effect from
- May 22, 2008, 4:16 PM CDT
- Expired
- May 22, 2008, 4:10 PM CDT
- In force
- Issued by
- NWS Topeka, KS
- Flood severity
- Minor
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 19.93 ft at May 22, 2008, 2:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 23.5 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KTOP 221824 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 124 PM CDT THU MAY 22 2008 ...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING STREAMS IN KANSAS... TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC131-230224- /O.NEW.KTOP.FL.W.0007.080522T2116Z-080523T1445Z/ /SNCK1.1.ER.080522T2116Z.080523T0000Z.080523T0245Z.NO/ 124 PM CDT THU MAY 22 2008 THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A * FLOOD WARNING FOR THE TURKEY CREEK NEAR SENECA 8NW. * UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 12:45 PM THURSDAY THE STAGE WAS 19.6 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 21.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 22.1 FEET LATE THIS AFTERNOON. THE CREEK WILL FALL BELOW FLOOD STAGE BY LATE EVENUNG. * IMPACT...AT 21.0 FEET...MINOR FLOOD OCCURS ALONG THE TURKEY CREEK. $$
1 follow-up statement
000 WGUS83 KTOP 222110 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT THU MAY 22 2008 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN KANSAS... TURKEY CREEK NEAR SENECA 8NW AFFECTING NEMAHA COUNTY SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS. SHALLOW FLOWING WATER CAN WASH A CAR FROM THE ROADWAY. ALSO...THE ROADBED MAY BE WASHED OUT UNDER THE WATER. STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO AND LOCAL MEDIA. KSC131-222140- /O.CAN.KTOP.FL.W.0007.000000T0000Z-080523T1445Z/ /SNCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 410 PM CDT THU MAY 22 2008 THE FLOOD WARNING IS CANCELLED FOR THE TURKEY CREEK NEAR SENECA 8NW. * AT 3:45 PM THURSDAY THE STAGE WAS 18.6 FEET. * FLOOD STAGE IS 21.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 20.0 FEET EARLY THURSDAY AFTERNOON. THE RIVER WILL CONTINUE TO FALL TO 12.7 FEET BY FRIDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 22, 4:15 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, May 22, 4:15 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT THU MAY 22 2008 .DISCUSSION... THE 7Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 00Z UPPER AIR MAPS SHOWED AN INTENSE UPPER TROUGH ACROSS THE WESTERN CONUS. A 100 KT JET MAX WAS NOTED DIGGING SOUTHWARD ON THE WEST SIDE OF THE UPPER TROUGH. THIS JET MAX WILL HELP TO AMPLIFY THE UPPER TROUGH THROUGH THE DAY. A DOWNSTREAM UPPER RIDGE WAS LOCATED ACROSS THE PLAINS STATES. A DEEP UPPER LOW CONTINUED ACROSS SOUTHEAST CANADA WITH AN UPPER TROUGH AXIS EXTENDING SOUTHWARD ACROSS THE EASTERN US. THE 8Z SURFACE MAP SHOWED A LEE SURFACE TROUGH ACROSS THE HIGH PLAINS. DEEPER GULF MOISTURE WAS ADVECTING NORTHWARD AT THE SURFACE AND 850MB ACROSS OK INTO SOUTHERN KS. ISENTROPIC LIFT ON THE NORTH AND NORTHEAST EDGE OF DEEP MOISTURE RETURN WAS CAUSING ELEVATED THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN AND EASTERN COUNTIES OF THE CWA. THE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE MORNING HOURS THEN GRADUALLY SHIFT NORTHEAST ACROSS NE AND MO THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS. I PLACED LIKELY POPS IN FOR THIS MORNING ACROSS THE EASTERN HALF OF THE CWA. THE STRONGER ELEVATED THUNDERSTORMS MAY PRODUCE PENNY TO QUARTER SIZE HAIL THIS MORNING. TODAY AND TONIGHT...THE STRONG 5H JET DIGGING THE AROUND THE BASE OF THE 5H TROUGH AMPLIFYING ACROSS THE DESERT SOUTHWEST WILL ROUND THE BASE OF THE 5H TROUGH AND LIFT OUT INTO WEST TX AND ACROSS WESTERN KS THIS AFTERNOON. THE DEEPER GULF MOISTURE WILL CONTINUE TO ADVECT NORTH...THEN NORTHWEST ACROSS WEST CENTRAL KS THROUGH THE DAY. AN EML WILL SPREAD NORTH-NORTHEAST ACROSS THE CWA THIS AFTERNOON AND PROVIDE A CAPPING INVERSION. THE FORECAST MODELS SHOW A DEEP SFC AND 850MB LOW DEVELOPING ACROSS EASTERN CO. THE DEEP SFC/850MB LOW WILL CAUSE WINDS TO BACK AND INCREASE AT BOTH THE SURFACE AND 850MB. THE DRYLINE WILL PUNCH EASTWARD INTO WESTERN KS DURING THE AFTERNOON HOURS. CONVERGENCE ALONG THE DRYLINE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON. STRONG VERTICAL WIND SHEAR AND MODERATE INSTABILITY WILL CREATE AN ENVIRONMENT FAVORABLE FOR SUPERCELL THUNDERSTORMS. THE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. THESE STORMS WILL GENERALLY MOVE TO THE NORTHEAST AND MAY REMAIN WEST OF THE CWA UNTIL LATE THIS EVENING. SEVERE THUNDERSTORMS THAT DEVELOP ACROSS SOUTHWEST AND SOUTH CENTRAL KS MAY REMAIN SEVERE WHEN THEY MOVE NORTHEAST ACROSS THE WESTERN COUNTIES OF THE CWA...BUT THEY SHOULD WEAKEN THROUGH THE LATE EVENING HOURS. THE STORMS SHOULD WEAKEN BELOW SEVERE LIMITS AS THEY MOVE NORTHEAST ACROSS THE REMAINDER OF THE CWA...THOUGH THESE STORMS WILL MOVE INTO A LESS FAVORABLE ENVIRONMENT ACROSS EASTERN KS AND MAY DISSIPATE SHORTLY AFTER MIDNIGHT. FRIDAY AND FRIDAY NIGHT...THE 5H LOW WILL REMAIN NEARLY STATIONARY ACROSS THE DESERT SOUTHWEST AS MINOR 5H TROUGHS ROTATE NORTH-NORTHEAST ACROSS THE HIGH PLAINS. THE DRYLINE MAY PUSH A BIT FARTHER EAST FRIDAY AFTERNOON...BUT THE CAP MAY STRENGTHEN ALONG THE DRYLINE ACROSS KS. ISOLATED STORMS WILL DEVELOP AND IF SOME OF THESE ISOLATED SUPERCELLS CAN HOLD TOGETHER THEY MAY ONCE AGAIN THREATEN THE WESTERN COUNTIES OF THE CWA DURING THE MID AND LATE EVENING HOURS. SCATTERED THUNDERSTORMS MAY ALSO DEVELOP EAST OF THE MOIST AXIS ACROSS THE CENTRAL AND EASTERN CWA. THESE STORMS COULD BE STRONG TO SEVERE BUT THEY MAY BE MORE ELEVATED AND POSE MORE OF A LARGE HAIL THREAT. SATURDAY AND SATURDAY NIGHT...THE 5H LOW MAY RETROGRADE FARTHER WEST. THIS WOULD SHIFT THE SFC DRYLINE...DEEPER MOISTURE...MID AND UPPER LEVEL JET FARTHER WEST ON TO THE HIGH PLAINS. WAA/ISENTROPIC LIFT MAY INCREASE ON THE EAST SIDE OF THE DEEP MOIST AXIS ACROSS EASTERN KS AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE CWA ON SATURDAY. THESE STORMS WILL BE MORE ELEVATED AND I CANT RULE OUT THAT SOME COULD BE STRONG TO SEVERE...WITH THE PRIMARY HAZARD BEING LARGE HAIL AND HEAVY RAINFALL. THE HIGH PLAINS WILL MOST LIKELY SEE SUPERCELL THUNDERSTORMS DEVELOP AND MOVE NORTH-NORTHEAST WELL WEST OF THE TOP CWA THROUGH THE EVENING HOURS. SUNDAY THROUGH TUESDAY...THE SOUTHWESTERN TROUGH WILL GRADUALLY FILL AND UPPER FLOW WILL WEAKEN. THE ECMWF AND GFS SHOW A 5 TROUGH AMPLIFYING ACROSS THE GREAT LAKES STATES. AS THE 5H TROUGH AMPLIFIES LOW-LEVEL CAA WILL INCREASE ACROSS THE NORTHERN AND CENTRAL PLAINS. THIS WILL BRING A FRONT SOUTHWARD ACROSS EASTERN KS ON TUESDAY. OUR THUNDERSTORMS CHANCES WILL INCREASE...HOWEVER THESE STORMS WILL MOST LIKELY NOT BE SEVERE SINCE THE 5H FLOW WILL WEAKEN BELOW 20KTS. THE EXTENDED FORECAST GRIDS LOOK GOOD AND NO CHANGES WERE MADE. WG && .AVIATION... INITIAL CONCERN FOR THE 12Z TAF CYCLE IS THE PROXIMITY OF ONGOING CONVECTION (AT 09Z) TO TAF SITES AT THE BEGINNING OF THE PERIOD. BEST CONVERGENT AXIS FOR FOCUS OF THUNDERSTORMS LOOKS TO MOVE NORTHEAST THIS MORNING...SO THINKING IS THAT MOST CONVECTION WILL LIFT NORTHEAST OF TAF SITES BY 15Z. ATTENTION THEN SHIFTS TO LATE THIS AFTERNOON/THIS EVENING WHERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ALONG A WARM FRONT AS IT LIFTS NORTH OF TAF SITES. MVFR CIGS POSSIBLE THIS MORNING NORTH OF THE WARM FRONT WITH RAPID LOW LVL MOISTURE RETURN. MVFR CIGS LOOK TO LIFT SOUTH OF WARM FRONT IN WARMER AIR. MVFR CIGS/VSBY POSSIBLE WITH ANY THUNDERSTORM OVER TAF SITE. MID AFTERNOON LOOKS MOST LIKELY TO SEE VFR CONDITIONS WITHOUT THUNDERSTORMS IN VICINITY OF TAF SITES. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && WG/CAVANAUGH
Hazardous weather outlook, May 22, 1:13 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 113 PM CDT THU MAY 22 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-231815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 113 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ELEVATED LEVELS OF RIVERS AND STREAMS CAN BE EXPECTED IN NEMAHA...JACKSON...AND JEFFERSON COUNTIES. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON...BUT THE GREATER CHANCE FOR THUNDERSTORMS WILL BE TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY IN NORTH CENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES CONTINUE THROUGHOUT THE OUTLOOK PERIOD. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH MEMORIAL DAY...WITH THE GREATER RISKS OCCURRING DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO CANNOT BE RULED OUT IN NORTH CENTRAL KANSAS ON FRIDAY HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING IN NORTH CENTRAL KANSAS.
In the hours before
Local storm report, May 22, 10:03 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLOOD 1 NW CIRCLEVILLE 39.52N 95.87W
05/22/2008 JACKSON KS TRAINED SPOTTER
ESTIMATED 3 INCHES OF WATER OVER K79 HIGHWAY EAST OF
CIRCLEVILLE. ELK CREEK WAS OVER ITS BANK IN A LOW-LYING
AREA ABOUT A HALF MILE SOUTH OF CIRCLEVILLE WEST OF K79.
&&
AWLocal storm report, May 22, 10:17 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 3 S BAILEYVILLE 39.80N 96.18W
05/22/2008 NEMAHA KS TRAINED SPOTTER
BLACK VERMILLION TRIBUTARY IS OUT OF ITS BANKS SOUTH OF
BAILEYVILLE. WATER IS IN FIELDS AND ROADS, A SECONDARY
ROADWAY IS COVERED, THOUGH THE DEPTH COULD NOT BE
ESTIMATED.
&&
AWLocal storm report, May 22, 10:28 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1028 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 2 N CENTRALIA 39.75N 96.13W
05/22/2008 NEMAHA KS LAW ENFORCEMENT
WATER OVER HIGHWAY 187 JUST NORTH OF CENTRALIA.
&&
JBLocal storm report, May 22, 10:54 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1054 AM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 3 NW HOLTON 39.50N 95.78W
05/22/2008 JACKSON KS LAW ENFORCEMENT
MANY ROAD CLOSURES DUE TO FLOODING FROM NEAR CIRCLEVILLE
TO NEAR WHITING...INCLUDING 246 ROAD FROM N ROAD TO O
ROAD.
&&Local storm report, May 22, 12:00 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLOOD S CIRCLEVILLE 39.51N 95.86W
05/22/2008 JACKSON KS CO-OP OBSERVER
ELK CREEK IS OUT OF ITS BANKS BOTH SOUTH AND WEST OF THE
CITY. HIGHWAY 79 IS COVERED BY WATER SOUTH OF THE CITY.
&&
AWLocal storm report, May 22, 1:18 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT THU MAY 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM FLOOD GOFF 39.66N 95.93W
05/22/2008 NEMAHA KS EMERGENCY MNGR
HIGHWAY 9 CLOSED BETWEEN GOFF AND WETMORE
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:22 AM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson | 13 days |
| May 22, 7:02 AM CDT | Flash Flood Warning | TOP | Jefferson | 4 hr |
| May 22, 8:16 AM CDT | Flash Flood Warning | TOP | Jackson | 3 hr |
| May 22, 9:06 AM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
| May 22, 10:18 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Republic | 13 days |
| May 22, 11:14 AM CDT | Areal Flood Warning | TOP | Geary, Jackson, Marshall, Nemaha, Pottawatomie, Riley and 1 more | 15 days |
| May 22, 11:58 AM CDT | Areal Flood Warning | TOP | Douglas, Nemaha | 18 days |
| May 22, 1:31 PM CDT | Areal Flood Warning | TOP | Brown, Jefferson | 18 days |
| May 22, 3:14 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha | 33 days |
| May 22, 6:59 PM CDT | River Flood Warning | TOP | Marshall | 21 hr |
Nearby
River Flood Warnings in Kansas, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.